difficult child having hallucinations again...

Discussion in 'General Parenting' started by butterflydreams, Sep 19, 2008.

  1. Sigh, The unit nurse informed me that difficult child has reported several instances of having visual hallucinations again. She asked if he had been on Abilify before to treat them and I said yes and it worked very well. Well, psychiatrist decided to increase his Geodon from 80mg to 120mg, then if that isn't enough, he will readdress adding the Abilify. I discussed what was going on with difficult child and told him I was proud of him for letting the nurse know and to make sure that he lets them know every time. The nurse said she could tell that he was extremely frightened. I told her last time, you could tell, his breathing would increase and his pulse would race.

    He is having trouble sleeping so they are starting him on Melatonin. He also has a problem with bedwetting. They have been waking him up during the night to go to the bathroom, but don't want to have to continue that so they are going to try him on DDVAP. I told the nurse that when difficult child's moods seem to be unstable is when he has the bedwetting problems.

    On a good note, difficult child has earned a 4 hour pass home this weekend, after having lost levels for the last 5 weeks.
  2. TerryJ2

    TerryJ2 Well-Known Member

    Poor kid.
    You are doing well and are very supportive of him. I'm glad he's earned a 4 hr pass. Way To Go!!!
    I hope the hallucinations and medications get straightened out ASAP!
  3. gcvmom

    gcvmom Here we go again!

    It's really great he's able to articulate these issues with the staff! Glad to hear he's doing better on the behavior choices and has earned that pass. I hope the medications do their job.

    We've had some experience with DDAVP, but unfortunately, it wasn't that positive. difficult child 1 took it and it made him very aggressive. No one believed me, but our pharmacist said it wasn't impossible, just rare. When we stopped the drug, his behavior improved. easy child/difficult child 3 has tried it on several occasions and apparently is a non-responder. Too bad, because that stuff is really expensive!

    Hope things continue in this positive direction for him, and that those hallucinations are nipped off quickly.
  4. totoro

    totoro Mom? What's a GFG?

    Sorry, the hallucination factor is always troubling. K has been doing OK with hers for awhile. We think she is having them still, but she is OK with them and they are not angry or commanding.
    Geodon did not help her with any of that. I hope it does for difficult child. Has he not had them since being on Prozac? Could the Prozac be contributing? Abilify helped her also. The Seroquel seems to help her a bit know without making her a zombie.

    Good luck. You are doing a great job!
    Last edited: Sep 19, 2008
  5. susiestar

    susiestar Roll With It

    Hallucinations were very very scary when difficult child had them. I am glad your difficult child is telling the staff when he has them. Also glad they are believing him. I hope that the medications stop them. Not sure what DDAVP is, is it a medication or a system with an alarm? for some reason I thought it was a system that set off an alarm to wake the child as soon as something got wet. Anyway, I hope it does not make things worse.

    Very glad he earned a pass home. I hope you can have a good visit.
  6. smallworld

    smallworld Moderator

    Any SSRI like Prozac can CAUSE hallucinations. Please ask the psychiatrist about considering reducing or discontinuing it in the event it's contributing to the problem.
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I was going to say the same as smallmom. Certain antidepressants have given me hallucinations that I don't have when I don't take them. 40 mgs. of Prozac is a lot. I felt terrible when I was on that much Prozac. I didn't hallucinate, but other medications made me hallucinate. Be careful. The doctors didn't believe the drugs were the things making me hallucinate, but hub made them do a blood level, and the levels were toxic both times. I don't know if you can test SSRIs and some hallucinate on very small amounts.
  8. Susiestar, DDVAP is a medication for controlling the bladder, my understanding is that it will decrease the amount of urine produced at night.

    Smallworld and Midwest Mom, I will ask about the Prozac. I didn't think about that, because he was on Prozac the last time too (same dosage). Then was taken off of it when he was placed on Abilify. When he was acute last time, the psychiatrist (I didn't like her - thank goodness she isn't his psychiatrist now) told me "do you know what Abilify is for, your son is not psychotic" uh, duh he was taking medicine to prevent it. Anyway, when we returned to the other psychiatrist he didn't want to immediately change the medications because of the changing back and forth. He said leave things as they are for now until we have to make a change.

    I really like the psychiatrist who is in charge in the Residential Treatment Center (RTC) and difficult child's regular psychiatrist is familiar with him and likes him too.
  9. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    If he had hallucinations last time he was on Prozac and now is having them again, I would want him off of that. Any SSRI can cause symptoms that seem like a part of the mental illness. I woke up one night after SIX months on Amitriptylene. I couldn't swallow. My throat was swelling up. I don't know how I got my husband because I was hearing and seeing things and had no idea of what was real and what was not. It was frightening--I was told it was a reaction that feels like being on LSD. The same thing happened after four months on Tofrinil. It was not as bad, but hallucinations. The first time, they lasted for three days even though I immediately went off of it. Nobody could make me take another pill. The scary part is, not one doctor believed it was the medications. They said it was my "anxiety" or "mood disorder." Three days after my first toxic reaction, I went to a new doctor. He dared to take a blood level of the drug and it was sky high/toxic. It's sad thata doctors seem to often disregard the fact that these medications can cause. They seem to INCREASE rather than DECREASE or DISCONTINUE the medications when new symptoms pop up, like hallucinations. To me, it just figures that rather than weaning off the Prozac to see if that's causing it, he'd rather add an antipsychotic. I don't get it. As parents we have to be so diligent. I hate to say it, but I really don't trust most of our professionals. By the way, I don't know if you can test the level on an SSRI. These drugs were tricyclic antidepressants.
    Last edited: Sep 19, 2008
  10. smallworld

    smallworld Moderator

    You can test the blood level of SSRIs, and there is actually a "therapeutic window" for Prozac. However, there is no specific level needed for side effects; they can happen on any level of a medication. In fact, my son had a manic reaction to Zoloft on a starter dose.

    If your difficult child is having hallucinations, there's a chance it's from the Prozac, and the doctor should consider weaning to see if the sx improve. Good luck.
  11. Thanks I will talk to the psychiatrist about weaning from Prozac.